Alert archive / Maryland / Special Weather Statements in 2017
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Jul 17, 2017, 5:11 PM EDT for Kent County, Maryland. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2017, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 17, 2017, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Philadelphia/Mount Holly
County Kent County, MD
The radar
The Dover AFB radar (KDOX), 61 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
531 WWUS81 KPHI 172111 SPSPHI Special Weather Statement National Weather Service Mount Holly NJ 511 PM EDT MON JUL 17 2017 DEZ001-002-MDZ008-012-015-172200- Kent-New Castle-Queen Anne's-Cecil-Kent- 511 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE... NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN KENT AND SOUTHEASTERN CECIL COUNTIES... At 510 PM EDT, a strong thunderstorm was located over Church Hill, or 10 miles northeast of Centerville, moving northeast at 15 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Chestertown, Church Hill, Millington, Sudlersville, Hartly, Sassafras, Starkey Corner, Morgnec, Delaney Corner, Massey, Crumpton, Galena, Kenton, Barclay and Kingstown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3943 7583 3923 7560 3904 7595 3918 7611 TIME...MOT...LOC 2110Z 228DEG 13KT 3917 7594 $$ po
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 17, 3:57 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 17, 3:57 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 357 PM EDT Mon Jul 17 2017 .SYNOPSIS... An upper level trough will slowly move through the region through Tuesday. Weak high pressure will build into the region for Wednesday. A cold front will drop down from the north and slowly move through our area late Thursday through Friday before stalling to our south. The front will then move north as a warm front on Sunday followed by another cold front on Monday. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Convection is across the N/W edges of the CWA this afternoon with slow moving storms and some local FF concerns. Isolated showers are also in DE and NJ and closer to the Philadelphia metro areas. This activity will continue into the evening and then diminish. Isolated showers psbl overnight and also into Tue morning. Skies will become partly cloudy overnight and it will remain mild and humid. Low will only drop into the low 70s in the metro areas and mid/upper 60s elsewhere. A little light fog may develop near the areas where showers occurred today. Winds will be light from the S/SE tonight. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/... The overall pattern will not change much Tuesday. The upper trough will be weaker and will be crossing our area during the day. We do expect sct showers and tstms again Tue, but overall the coverage will be less than on Monday. We will have chc pops for the N/W areas and slgt chc elsewhere. High temperatures Tue will be in the mid to upper 80s across the area. Humidity levels, much like today or perhaps a bit more humid. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... Tuesday night...convection will be winding down across the region, especially after sunset. A shortwave may cross the region overnight which would allow for some showers/thunderstorms to develop so keep a mention of a slight chance through Tuesday night. For the most part, we should be mainly dry across the region overnight. Some patchy fog may develop as low level moisture remains and we should see some breaks developing in the clouds. Wednesday through Thursday...High pressure will build into the area for Wednesday. The upper trough slides to the east during this time. A cold front will start to drop down from the north on Thursday. As the high builds in, we will see a return to more of a west to southwest flow, ushering in some hotter, moister air to the region. With 850mb temperatures back into the 18-19C rang, we will see highs creep back up into the upper 80s to lower 90s by Wednesday and then into the low to mid 90s for Thursday. Increasing moisture will also mean increased humidity across the area. Seems reasonable that some showers and thunderstorms may develop during the afternoon and evening on both days but location of activity is too difficult to pinpoint this far out. Additionally, with not much flow at the surface, storms may be slow movers and efficient rain producers, leading to flash flooding. Again, too hard to pinpoint any exact locations at this juncture. Heat index values look to fall below 100F through the midweek period but may get close. Friday...Friday may still be pretty hot out but with a cold front dropping down through the region, we should start to feel some relief from the humidity, especially to the north and west of the I-95 corridor. Areas to the south and east of I-95 may still have a hot and humid day to contend with but relief will come later in the day for those areas. Temperatures on Friday will be in the upper 80s to lower 90s across the forecast area with some low to mid 80s across the Poconos and parts of northwestern New Jersey. Saturday through Monday...Another stretch of unsettled weather as several fronts move through the region during the weekend. A chance for some showers and thunderstorms seems likely each day. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Convection continues across much of the N/W areas and is more scattered over the Delaware valley and S/E. Local restrictions in VSBY/CIGS with the showers and tstms. Winds, outside of convection, will generally be S to SE around 10 knots. Slightly stronger winds will be founds near the sea-breeze areas of srn NJ and Delaware. The convection will wane this evening and skies will become partly clouds overnight. There will probably be some fog across the areas that receive showers today, so some of the TAFS include this possibility. Also, the onshore flow continues and its possible that some low clouds may arrive from the S/E overnight. Most of the TAFS include a period of low clouds late tonight and past dawn Tuesday. It's possible that the CIG bases could be lower than fcst. Tue...Low clouds should mix out 13Z-15Z then becoming mostly sunny again. Light south to southeast winds expected. OUTLOOK... Tuesday night through Thursday...Mainly VFR conditions expected. Afternoon showers and thunderstorms with MVFR or lower conditions possible. Southerly winds around 10 knots or less...becoming westerly on Thursday. Friday...Mainly VFR conditions expected. West to northwest winds around 10 knots or less. Saturday...Mainly VFR conditions expected. Afternoon showers and thunderstorms with MVFR or lower conditions possible. && .MARINE... Low pressure inland and high pressure offshore will continue to produce a generally S to SE flow over the waters tonight and Tuesday. Wind speeds will increase somewhat through the evening, but should remain sub-SCA conditions thru the period. Seas will be mostly 2-3 ft on the ocean. Widely sct showers and tstms are possible tonight and Tuesday. OUTLOOK... Tuesday night through Saturday...Sub-Small Craft Advisory conditions are expected on the area waters through Saturday. Locally strong winds will be possible in the vicinity of any thunderstorms. RIP CURRENTS...Overall conditions that favor rip currents are becoming a bit more favorable this afternoon. A medium period swell is beginning to be observed along the coast. Overall, low risk will probably be OK for the rest of the evening. Conditions could be more towards moderate risk for Tuesday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Meola Near Term...O'Hara Short Term...O'Hara Long Term...Meola Aviation...Meola/O'Hara Marine...Meola/O'Hara
Hazardous weather outlook, Jul 17, 3:48 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 348 PM EDT Mon Jul 17 2017 NJZ001-007-PAZ054-055-060>062-182000- Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for northern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Some thunderstorms this afternoon and evening may be severe. The primary hazards are expected to be strong damaging winds and locally flooding rains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening. DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071- 101>106-182000- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-182000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 348 PM EDT Mon Jul 17 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 17, 4:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL FORKS TWP 40.73N 75.22W
07/17/2017 E0.75 INCH NORTHAMPTON PA TRAINED SPOTTER
&&
EVENT NUMBER PHI1701036
SFJSpecial weather statement, Jul 17, 4:52 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
452 PM EDT MON JUL 17 2017
DEZ001-MDZ008-012-172145-
New Castle-Cecil-Kent-
452 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW CASTLE...
NORTHEASTERN KENT AND SOUTHEASTERN CECIL COUNTIES...
At 451 PM EDT, a strong thunderstorm was located over Cecilton, or 10
miles west of Middletown. the storm is nearly stationary.
Winds up to 40 mph and pea size hail are possible with this storm.
Torrential rains may also occur with this storm and may lead to
areas of flooding. Do not drive in areas where water covers the
road.
Locations impacted include...
Middletown, Cecilton, Warwick, Sassafras, Cayots, Hollywood Beach,
Bohemias Mills and Galena.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3943 7600 3943 7599 3944 7600 3957 7594
3943 7569 3931 7585 3939 7602
TIME...MOT...LOC 2051Z 216DEG 4KT 3941 7591
poSpecial weather statement, Jul 17, 4:56 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
456 PM EDT MON JUL 17 2017
PAZ071-104-106-172145-
Lower Bucks-Eastern Montgomery-Philadelphia-
456 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONTGOMERY...
SOUTHEASTERN BUCKS AND NORTHEASTERN PHILADELPHIA COUNTIES...
At 455 PM EDT, a strong thunderstorm was located over Rockledge, or
near northeast Philadelphia, moving northeast at 15 mph.
Winds up to 40 mph and pea size hail are possible with this storm.
Locations impacted include...
Philadelphia, Bensalem, Palmyra, Hatboro, Jenkintown, Rockledge,
Newtown, Tullytown, Abington, Langhorne, Bryn Athyn, Ivyland,
Wissinoming, Feasterville-Trevose, Willow Grove, Northeast
Philadelphia, Feasterville, Tacony, Richboro and Andalusia.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4002 7502 4002 7504 3999 7506 4006 7520
4031 7503 4017 7477
TIME...MOT...LOC 2055Z 213DEG 12KT 4008 7507
POSpecial weather statement, Jul 17, 4:57 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
457 PM EDT MON JUL 17 2017
PAZ101-102-172130-
Western Chester-Eastern Chester-
457 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CHESTER
COUNTY...
At 457 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Gap to near Homeville. Movement was
northeast at 5 mph.
Winds up to 40 mph are possible with these storms.
These storms will be near...
Parkesburg, Honey Brook and Cochranville around 530 PM EDT.
Other locations impacted by these storms include Atglen and
Christiana.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4004 7593 4008 7593 4008 7594 4013 7588
3986 7584 3988 7599 3992 7600 3994 7598
3995 7600
TIME...MOT...LOC 2057Z 234DEG 5KT 3997 7604 3990 7602
DragSpecial weather statement, Jul 17, 5:00 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
500 PM EDT MON JUL 17 2017
NJZ001-007-008-PAZ055-062-172130-
Morris-Sussex-Warren-Monroe-Northampton-
500 PM EDT MON JUL 17 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL MORRIS...
WESTERN SUSSEX...WARREN...EAST CENTRAL MONROE AND EAST CENTRAL
NORTHAMPTON COUNTIES...
At 500 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Werry Lake to near Oxford to Forks.
Movement was northeast at 20 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
These storms will be near...
Werry Lake and Echo Lake around 505 PM EDT.
Hope, Great Meadows-Vienna and Millbrook around 510 PM EDT.
Blairstown and Flatbrookville around 515 PM EDT.
Hackettstown, Allamuchy-Panther Valley and Five Points around 525
PM EDT.
Andover, Greendell, Crandon Lakes and Hainesville around 530 PM
EDT.
Other locations impacted by these storms include Hidden Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4096 7466 4074 7506 4070 7526 4082 7506
4111 7512 4114 7509 4108 7503 4109 7500
4116 7490 4121 7486 4124 7486 4132 7479
TIME...MOT...LOC 2100Z 238DEG 16KT 4112 7507 4086 7498 4070 7521
DragSpecial weather statement, Jul 17, 5:11 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 511 PM EDT MON JUL 17 2017 DEZ001-002-MDZ008-012-015-172200- Kent-New Castle-Queen Anne's-Cecil-Kent- 511 PM EDT MON JUL 17 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN NEW CASTLE... NORTHWESTERN KENT...NORTHEASTERN QUEEN ANNE'S...NORTHEASTERN KENT AND SOUTHEASTERN CECIL COUNTIES... At 510 PM EDT, a strong thunderstorm was located over Church Hill, or 10 miles northeast of Centerville, moving northeast at 15 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Chestertown, Church Hill, Millington, Sudlersville, Hartly, Sassafras, Starkey Corner, Morgnec, Delaney Corner, Massey, Crumpton, Galena, Kenton, Barclay and Kingstown. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3943 7583 3923 7560 3904 7595 3918 7611 TIME...MOT...LOC 2110Z 228DEG 13KT 3917 7594 po
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:56 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Warren | 4 hr |
| Jul 17, 4:16 PM EDT | Special Weather Statement | PHI | Gloucester | 44 min |
| Jul 17, 4:35 PM EDT | Areal Flood Advisory | PHI | Sussex, Warren | 115 min |
| Jul 17, 4:40 PM EDT | Special Weather Statement | PHI | Warren | 65 min |
| Jul 17, 4:44 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden, Gloucester | 3 hr |
| Jul 17, 5:00 PM EDT | Special Weather Statement | PHI | Warren | 30 min |
| Jul 17, 5:31 PM EDT | Areal Flood Advisory | PHI | Hunterdon, Morris, Sussex, Warren | 119 min |
| Jul 17, 5:51 PM EDT | Special Weather Statement | PHI | Hunterdon | 39 min |
| Jul 17, 6:12 PM EDT | Special Weather Statement | PHI | Morris | 33 min |
| Jul 17, 6:33 PM EDT | Flash Flood Warning | PHI | Morris | 117 min |
| Jul 17, 6:39 PM EDT | Special Weather Statement | PHI | Hunterdon | 51 min |
| Jul 17, 6:44 PM EDT | Special Weather Statement | PHI | Morris | 46 min |
| Jul 17, 1:09 PM EDT | Special Weather Statement | PHI | Lehigh | 36 min |
| Jul 17, 1:20 PM EDT | Severe Thunderstorm Warning | PHI | Berks | 40 min |
| Jul 17, 1:24 PM EDT | Areal Flood Advisory | PHI | Berks | 5 hr |
| Jul 17, 1:41 PM EDT | Flash Flood Warning | PHI | Berks | 7 hr |
| Jul 17, 1:57 PM EDT | Special Weather Statement | PHI | Lebanon | 33 min |
| Jul 17, 3:16 PM EDT | Areal Flood Advisory | PHI | Berks | 119 min |
| Jul 17, 4:24 PM EDT | Special Weather Statement | PHI | Northampton | 51 min |
| Jul 17, 4:56 PM EDT | Special Weather Statement | PHI | Philadelphia | 49 min |
| Jul 17, 4:57 PM EDT | Special Weather Statement | PHI | Chester | 33 min |
| Jul 17, 5:55 PM EDT | Special Weather Statement | PHI | Chester | 50 min |
| Jul 17, 4:46 PM EDT | Areal Flood Advisory | PHI | Cecil, Kent | 119 min |
| Jul 17, 4:52 PM EDT | Special Weather Statement | PHI | Cecil | 53 min |
| Jul 17, 5:19 PM EDT | Special Weather Statement | PHI | Cecil | 56 min |
| Jul 17, 6:13 PM EDT | Areal Flood Advisory | PHI | Kent, Queen Anne's | 2 hr |
| Jul 17, 6:16 PM EDT | Special Weather Statement | PHI | Queen Anne's | 44 min |
| Jul 17, 6:49 PM EDT | Special Weather Statement | PHI | Caroline, Queen Anne's, Talbot | 56 min |
Nearby
Special Weather Statements in Maryland, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.